Multivitamin Side Effects

Potential Side Effects of Multivitamins

Millions of people take supplements as a part of the daily regimen and give no thought to possible side effects of multivitamins and even drug interactions.  While taking supplements is certainly a great way to provide the body with nutrients it needs that may be lacking, the truth is that side effects of multivitamins are very real and something everyone should understand.  We wanted to take this opportunity to address some of these potential risks so you have a better understanding of what to avoid when taking multivitamins.

The thing to remember is that whether prescription medication or multivitamins, all drugs have risk of side effects.  For most people, experiencing side effects of multivitamins is never a problem but for some, the problem can be so severe that if medical treatment is not administered, the situation could become life threatening.  Now, the most common side effects of multivitamins includes symptoms of rash, itching, swelling of the face, tongue, mouth, and lips, and hives but a tightening of the chest and trouble breathing could also occur.

Side effects of multivitamins containing minerals are very rare.  However, if you or someone you know were to experience any of the symptoms mentioned above, again it would be important to seek immediate medical attention.  Since multivitamins with minerals is seldom a problem, when potential side effects are seen they should be taken a little more seriously.  If taking multivitamins containing minerals and folic acid, the same side effects may or may not be seen.  However, additional side effects of multivitamins of this type could include a tingling or numbing sensation of the skin, reduced concentration/focus, and chronic or even severe constipation.

A type of multivitamin that could be of more concern contains folic acid and iron.  In this case, some of the less severe symptoms would include a darkened or discolored stool, diarrhea, and constipation.  Along with these side effects of multivitamins containing folic acid and iron includes nausea and vomiting.  If symptoms continue longer than two days, the multivitamin should be discontinued and medical attention sought.  Other potential side effects include a tightening of the chest, trouble breathing, itching, hives, swelling of the face, mouth, tongue, or lips, tarry stools, and blood in the stool or vomit.

If a person were going to experience any side effects of multivitamins containing folic acid and amino acids, they would likely be the more generalized symptoms.  On the other hand, multivitamins with folic acid, minerals, iron, and docusate could present more of a problem.  In this case, along with the general symptoms, side effects of multivitamins of this kind could also produce darkened or discolored stools, constipation, diarrhea, nausea, tarry stools, vomiting, and even blood in the stools or vomit.  Again, if persistent, the multivitamins should be stopped and a doctor seen.

Now, for multivitamins with minerals, folic acid, and omega-3 fatty acids, multivitamins containing fluoride drop, or multivitamin drops, if any side effects were seen they would be general.  However, for multivitamins containing minerals, folic acid, and iron, as well as multivitamins with iron and fluoride drops were being taken, along with the general symptoms darkened stool, constipation, diarrhea, nausea, tarry stools, tightening of the chest, blood in the stool or vomit, and vomiting could occur.

As you can see, multivitamins do pose risk and while not to everyone, people should at least be aware of the potential problems.  That way, once someone starts taking supplements and notices any of these changes, they would recognize the side effects of multivitamins and know when the symptoms are serious and when they are treatable from home.